Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2003, 10:13 PM MDT for Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 10:13 PM MDT (04:13 UTC)
- Expired
- Apr 29, 2003, 11:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 7:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 300413 SVRGLD COC125-300515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1013 PM MDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1115 PM MDT * AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF VERNON...OR ABOUT 13 MILES SOUTHWEST OF WRAY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEECHER ISLAND AT 1030 PM MDT LAIRD AT 1035 PM MDT AT 1011 PM MDT...THE PUBLIC REPORTED ONE INCH DIAMETER HAIL ONE MILE SOUTHWEST OF VERNON. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT WEDNESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3999 10243 3981 10241 3981 10207 4013 10208 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:25 PM MDT, 7 hours 48 minutes earlier.
Area forecast discussion, Apr 29, 2:25 PM MDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT TUE APR 29 2003 FLOW ALOFT REMAINS SOUTHWEST ACROSS THE CENTRAL HIGH PLAINS WITH UPPER TROUGH OVER THE NORTHWEST STATES AND A RIDGE AXIS JUST EAST OF THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 70 IN VICINITY OF BOUNDARY. DRY AIR AT 700 MB HAS ADVANCED INTO THE AREA FROM THE SOUTH/SOUTHWEST AND HAVE LOWERED POPS ACCORDINGLY. LOWS TONIGHT WILL RANGE FROM THE MID 40S NORTHWEST TO THE MID 50S IN THE SOUTHEAST AS MOIST EASTERLY FLOW CONTINUES THROUGH EARLY MORNING BEFORE WINDS BACK TO A NORTHERLY DIRECTION TOWARD MORNING. STABILITY PARAMETERS SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA ON WEDNESDAY...HOWEVER NOTHING SEVERE IS EXPECTED AT THIS TIME. HIGHS ON WEDNESDAY WILL BEGIN TO COOL AS HEIGHTS/TEMPS ALOFT LOWER. NORTHERLY FLOW WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE BUILDS SOUTH ACROSS THE AREA. THIS WILL KEEP HIGHS IN THE LOW TO MID 60S. RETURN FLOW WILL SET UP ON FRIDAY AS UPPER RIDGING BEGINS TO AMPLIFY ACROSS THE AREA. EXPECT HIGHS TO REBOUND OVER THE WEEKEND WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ON BOTH SATURDAY AND SUNDAY AS SYSTEM APPROACHES FROM THE ROCKIES. GFS BRINGS A COLD FRONT ACROSS THE AREA ON MONDAY WITH TEMPERATURES FALLING BACK INTO THE 60S ON MONDAY AND TUESDAY. .GLD...NONE. MCGUIRE
Hazardous weather outlook, Apr 29, 10:49 AM MDT, 11 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1049 AM MDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SHORT WAVE TROUGH WILL MOVE EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING. WITH DEWPOINTS WELL INTO THE 50S AND HIGH TEMPERATURES APPROACHING 80 PRODUCING AN UNSTABLE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE MIDDLE OF THE AFTERNOON ACROSS THE FORECAST AREA. SOME OF THESE STORMS WILL BECOME SEVERE. THE BEST CHANCE FOR STRONG STORM DEVELOPMENT WILL BE NORTH AND EAST OF A LINE FROM YUMA COLORADO TO GOVE KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. FURTHER THERE IS A CHANCE FOR A FEW TORNADOES ALONG AND NORTHEAST OF A LINE FROM NEAR STRATTON NEBRASKA TO NEAR NORTON KANSAS. HEAVY RAINS OF 2 TO 3 INCHES FELL IN THIS SAME AREA LAST NIGHT...SO FLASH FLOODING IS ALSO A THREAT THERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. RJC
In the hours before
Local storm report, Apr 29, 5:28 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0521 PM FLAGLER CO 1 INCH HAIL
04/29/03 KIT CARSON REPORTED BY STORM
SPOTTER.
0523 PM FLAGLER CO 1 INCH HAIL
04/29/03 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0524 PM FLAGLER CO 1.25 INCH HAIL
04/29/03 KIT CARSON REPORTED BY STORM
SPOTTER.
0526 PM FLAGLER CO 1.25 INCH HAIL
04/29/03 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 5:31 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM 4 W FLAGLER CO 1.75 INCH HAIL
04/29/03 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 29, 6:04 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM SEIBERT CO 1.25 INCH HAIL
04/29/03 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 6:19 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM SEIBERT CO 1.75 INCH HAIL
04/29/03 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Apr 29, 6:26 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT TUE APR 29 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM SEIBERT CO 1.5 INCH HAIL
04/29/03 KIT CARSON SHERIFF REPORTS 1 INCH
TO 1 AND 1/2 INCH HAIL
IN DITCH. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Apr 29, 7:46 PM MDT, 2 hours 27 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 746 PM MDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 185 VALID UNTIL 100 AM MDT (200 AM CDT) TONIGHT FOR THE FOLLOWING COUNTIES: IN NEBRASKA THIS WATCH INCLUDES... DUNDY HITCHCOCK RED WILLOW IN KANSAS THIS WATCH INCLUDES... CHEYENNE RAWLINS DECATUR NORTON SHERMAN THOMAS SHERIDAN GRAHAM WALLACE LOGAN GOVE IN COLORADO THIS WATCH INCLUDES... YUMA KIT CARSON CHEYENNE THIS INCLUDES THE CITIES OF WRAY...YUMA...FLAGLER... BURLINGTON...CHEYENNE WELLS...BENKELMAN...MCCOOK... ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND... COLBY...HOXIE...HILL CITY...SHARON SPRINGS...RUSSELL SPRINGS AND GOVE. SR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:07 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 68 min |
| Apr 29, 11:53 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| Apr 30, 1:27 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 48 min |
| Apr 30, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Apr 30, 2:28 PM MDT | Tornado Warning | GLD | Cheyenne | 47 min |
| Apr 30, 3:15 PM MDT | Tornado Warning | GLD | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.